Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to site content Skip directly to page options
CDC Home

Food-borne and Waterborne Illness

Should a woman experiencing "traveler's diarrhea" breastfeed her child while she is ill?

Yes. In fact, a nursing mother with diarrhea believed to have been caused by food or water sources should be encouraged to increase the frequency of breastfeeding while significantly increasing her own fluid intake.

In addition, oral rehydration salts (ORS) therapy for diarrhea is fully compatible with breastfeeding. Among antidiarrheal treatments, bismuth subsalicylate compounds (Pepto-Bismol) are categorized by the American Academy of Pediatrics (AAP) as "drug[s] whose effect on nursing infants is unknown but may be of concern." These compounds contain significant levels of salicylates that could be absorbed by the infant and pose a theoretical risk of Reye's syndrome in the infant from salicylate consumption. Both kaolin-pectin (Kaopectate) and loperamide (Immodium, Maalox) are categorized by the AAP as "usually compatible with breastfeeding" and may be used, but kaolin-pectin is preferable to loperamide.

Source: NCID Yellow Book

Top of Page

 
Contact Us:
  • Centers for Disease Control and Prevention
    1600 Clifton Rd
    Atlanta, GA 30333
  • 800-CDC-INFO
    (800-232-4636)
    TTY: (888) 232-6348
  • Contact CDC-INFO
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Rd. Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC-INFO